Cataract formation due to certain medications

Do certain medications induce cataract formation? Dr Niemandt answers this question.


Cataract formation is a common occurrence; the human lens opacifies due to protein build up in the lens. The link between diabetes as a risk factor for cataract formation has been established. There is, however, also a risk for early cataract formation due to the use of certain medications.

Types of cataracts

  • Nuclear cataract: this is an age-related cataract which forms in the central zone of the lens, also known as the nucleus1.
  • Cortical cataract: opacities that develop on the outside edge (cortex) of the lens2.
  • Subcapsular cataract: this opacity forms on the back surface (posterior) of the lens2.

Corticosteroids

The medication that is most renowned for its risk of cataract development is corticosteroids, particularly in the development of subcapsular cataracts3. This is a drug that is known for its anti-inflammatory effects4. It is used to treat conditions, such as arthritis, colitis, asthma, bronchitis, certain skin rashes and allergic reactions pertaining to the nose and eyes4.

Examples of medication that contains corticosteroids4:
  • Cortef
  • Cortisone
  • Celestone
  • Prednisone
  • Prelone
  • Kenalog
  • Dexamethasone Intenso

The link

Many studies have confirmed the link between steroids and subcapsular cataract formation. There are, however, different opinions regarding the link between dosage and incident or severity of these cataracts5. Researchers have suggested that not only the amount of steroid usage, but also the patient’s susceptibility or genetic effects play a role in subcapsular cataract development5.

The Blue Mountains Eye Study also showed that the use of phenothiazines (found in drugs, such as Promapar and Procomp7) showed association with nuclear cataract development. While patients that were taking aspirin chronically had a higher risk of subcapsular cataract formation8. This study also suggested that the use of chloroquine for a period longer than a year could lead to posterior subcapsular cataract development8.

Symptoms

As subcapsular cataracts forms faster than other types of cataracts (sometimes developing within a couple of months), symptoms to look out for if you are on any of the above mentioned drugs are6:

  • Cloudy (blurred) vision
  • Difficulty with night vision
  • Glare sensitivity
  • Frequent change in spectacle and/or contact lens prescription
  • Fading of colours
  • Double vision

Regular check-ups

It is important to talk to your doctor about your risk of cataract development if you are on any of the medications mentioned above, or any other drug containing corticosteroids. This is, especially, important if you have diabetes, as that in itself is also a great risk factor for cataracts. It goes without saying that regular check-ups with your ophthalmologist is also a must if you are taking any of these drugs.


References:

  1. https://www.allaboutvision.com/conditions/cataracts.htm
  2. http://www.visionaware.org/info/your-eye-condition/cataracts/different-types-of-cataracts/125
  3. Corticosteroid-induced cataracts – Robert C.UrbanJr.B.S.D.
  4. https://www.medicinenet.com/corticosteroids-oral/article.htm#for_what_conditions_are_systemic_corticosteroids_used?
  5. What causes steroid cataracts? A review of steroid-induced posterior subcapsular cataracts Clin Exp Optom 2002; 85: 2: 61-75 Andrew I Jobling BScHons PhD Robert C Augusteyn BScHons PhD DipEd FVCO. National Vision Research Institute of Australia.
  6. https://www.mayoclinic.org/diseases-conditions/cataracts/symptoms-causes/syc-20353790
  7. https://www.medicinenet.com/phenothiazines-oral/article.htm#what_are_the_side_effects_of_phenothiazine_antipsychotics?
  8. https://www.ncbi.nlm.nih.gov/pubmed/9754187

MEET OUR EXPERT


Dr Marcel Niemandt is an eye surgeon specialising in cataract and laser refractive surgery. He has qualifications through the Universities of Pretoria and KZN and is a member of the CMSA and OSSA. Refer to www.drmcniemandt.co.za for further info or call the rooms at 012 809 6027.